The Food and Drug Administration (FDA) has issued a safety communication to raise awareness that the design of ERCP endoscopes (also called duodenoscopes) may impede effective disinfection of the reusable devices.
The FDA says recent reports associate multidrug-resistant bacterial infections in patients who have undergone ERCP (endoscopic retrograde cholangiopancreatography) with reprocessed duodenoscopes, even when manufacturer-reprocessing instructions are followed correctly.
On Wednesday, Cedars-Sinai Medical Center in Los Angeles announced that four patients had contracted a deadly, drug-resistant infection linked to a hard-to-clean medical device, The New York Times reports. Officials say the device may have harbored a superbug known as CRE, or carbapenem-resistant Enterobacteriaceae. The device has also been implicated in infections at other hospitals, including Ronald Reagan UCLA Medical Center.
The duodenoscope, a flexible tube equipped with a tiny camera, is inserted down the patient’s throat for the diagnosis and treatment of pancreatic and bile duct disorders. The FDA said that meticulously cleaning and high-level disinfection should reduce the risk of transmitting infection, but may not entirely eliminate it.
From January 2013 through December 2014, the FDA received 75 medical device reports encompassing approximately 135 patients in the United States relating to possible microbial transmission from reprocessed duodenoscopes. The FDA is actively engaged with other government agencies, including the Centers for Disease Control and Prevention (CDC), and the manufacturers of duodenoscopes to identify the risk factors for transmission of infections and develop solutions to minimize patient exposure.
The FDA said that for most patients the benefits of ERCP outweigh the risks of infection because the procedure often treats conditions that can lead to serious health consequences if not addressed. But a patient who experience symptoms such as fever or chills, chest pain, severe abdominal pain, trouble swallowing or breathing, nausea and vomiting, or black or tarry stools after an ERCP procedure should seek medical attention.